Hail, Tillman
- When
- May 4, 4:42 PM CST
- Where
- Tillman County, Loveland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.300, -98.770
A large supercell thunderstorm developed near a dry line that was located over western Oklahoma, and extended south into north Texas. Very large, damaging hail was reported, with many vehicles and buildings sustaining window damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A large supercell thunderstorm developed near a dry line that was located over western Oklahoma, and extended south into north Texas. Very large, damaging hail was reported, with many vehicles and buildings sustaining window damage. The supercell moved east-southeast, finally crossing the Red River north of Wichita Falls, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 4, 1:50 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 PM CDT FRI MAY 4 2012 .DISCUSSION... THE DRYLINE IS HOVERING AROUND THE 100TH MERIDIAN THIS AFTERNOON...AND SHOULD MOVE A LITTLE FARTHER EAST BEFORE STOPPING AROUND SUNSET. STRONG INSTABILITY IS PRESENT EAST OF THE DRYLINE...AND SATELLITE ALREADY SHOWS SOME NEW CONVECTION DEVELOPING IN THE CLEAR AREA SOUTHWEST OF THE CONVECTIVE CLOUDINESS FROM EARLIER AND CURRENT STORMS. SHORT-TERM MODELS ARE IN REASONABLY GOOD AGREEMENT THAT STORMS WILL BE MOST LIKELY FROM NEAR WICHITA FALLS TO AROUND ARDMORE AND DUNCAN THIS AFTERNOON AND EVENING. AS NOTED IN THE HAZARDOUS WEATHER OUTLOOK...THESE STORMS MAY BE SEVERE. TOMORROW LOOKS MUCH LIKE TODAY...ALTHOUGH PERHAPS WITHOUT THE LARGE AREA OF CLOUDINESS THAT PREVENTED MUCH OF OUR FORECAST AREA FROM WARMING TO NEAR/ABOVE RECORD LEVELS. THE MAIN CHANGES IN THIS FORECAST ARE FOR SUNDAY AND SUNDAY NIGHT. MODELS HAVE GREATLY SLOWED THE COLD FRONT...AND THE SLOWER SOLUTIONS SEEM REASONABLE...GIVEN THE FORECAST FLOW ALOFT. SO...THIS FORECAST INCLUDES A SLOWED FRONTAL POSITION...AND THE RELATED ADJUSTMENTS TO TEMPERATURES...DEW POINTS...WINDS...ETC. BEYOND MONDAY...IT APPEARS THAT HIGH PRESSURE WILL PROBABLY DOMINATE THE CENTRAL AND SOUTHERN PLAINS WEATHER...ALTHOUGH THIS IS VERY MUCH SUBJECT TO CHANGE. MODELS LATELY HAVE HAD A TENDENCY OCCASIONALLY TO PUSH COLD FRONTS TOO FAR SOUTH...AND IF THIS IS THE CASE HERE...THE WEEK AHEAD COULD BE MUCH DIFFERENT THAN CURRENTLY EXPECTED. THE GFS BUILDS QUITE A STORM SYSTEM TO OUR WEST LATE NEXT WEEK. THE GFS ENSEMBLE SEEMS TO LED A LOT OF SUPPORT TO THIS SCENARIO...BUT ITS MAIN EFFECTS WILL BE JUST BEYOND THE END OF THE CURRENT 7-DAY FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 94 70 89 / 10 10 10 10 HOBART OK 67 97 67 90 / 10 10 10 10 WICHITA FALLS TX 72 97 72 93 / 20 10 10 10 GAGE OK 57 95 61 87 / 10 10 10 10 PONCA CITY OK 72 89 70 84 / 10 10 10 10 DURANT OK 71 89 70 87 / 20 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1209 PM CDT FRI MAY 4 2012
OKZ004>048-050>052-TXZ083>090-051715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1209 PM CDT FRI MAY 4 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
EARLY TONIGHT IN PORTIONS OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS.
LOCATION...
THE SLIGHT RISK IS SOUTH AND EAST OF A LINE FROM SEYMOUR AND
WICHITA FALLS TEXAS...TO DUNCAN...PURCELL...AND HOLDENVILLE IN
OKLAHOMA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH 10 PM.
IMPACTS...
DAMAGING HAIL TO THE SIZE OF TENNIS BALLS.
DAMAGING WIND GUSTS TO 65 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND THIS EVENING.
DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO PRODUCE THUNDERSTORMS
WITHIN THE WESTERN PORTIONS OF THE RISK AREA EARLY THIS AFTERNOON.
THESE INITIAL STORMS WILL BE ROOTED AT MID LEVELS...WHERE
INSTABILITY IS WEAK...BUT HIGH CLOUD BASES WILL ALLOW FOR STRONG
WIND GUSTS.
DURING THE PEAK HEATING HOURS THIS AFTERNOON...STORMS MAY DEVELOP
NEAR THE LEADING EDGE OF THE INITIAL ACTIVITY...AND BECOME BASED
IN THE LOW LEVELS...WHERE INSTABILITY IS VERY STRONG. IF THIS
OCCURS...THUNDERSTORMS MAY QUICKLY BECOME SEVERE OVER SOUTHERN AND
SOUTHEASTERN OKLAHOMA. MEANWHILE...A DRYLINE WILL BECOME
ESTABLISHED BACK TOWARD THE WESTERN EDGE OF THE SLIGHT RISK AREA.
ADDITIONAL SEVERE STORMS ARE POSSIBLE ALONG THE DRYLINE...
ESPECIALLY IN WESTERN NORTH TEXAS...WHERE RECOVERY OF WARM
TEMPERATURES IS MORE LIKELY TO OCCUR IN THE WAKE OF THE EARLY DAY
CLOUD COVER.
IF STORMS DO OCCUR...THE COMBINATION OF INSTABILITY AND WIND
SHEAR WILL FAVOR SEVERE STORMS...INCLUDING SUPERCELLS CAPABLE OF
PRODUCING BOTH DAMAGING HAIL SIZES AND DAMAGING STRAIGHT LINE
WINDS. THE TORNADO RISK IS LOW...BUT ONE COULD OCCUR IF A STORM
REMAINS ISOLATED AND IS ABLE TO MOVE EAST TOWARD GREATER MOISTURE
AND LOWER CLOUD BASES.
AGAIN OVERNIGHT...STRONG AND POTENTIALLY DAMAGING WIND GUSTS MAY
OCCUR TO THE NORTH SIDE OF THUNDERSTORMS AND COLLAPSING
THUNDERSTORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 5.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
A COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY AND SUNDAY NIGHT.
THIS WILL BRING A CHANCE OF THUNDERSTORMS...MAINLY TO SOUTHERN AND
EASTERN OKLAHOMA...AND WESTERN NORTH TEXAS. SOME OF THESE STORMS
MAY BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.
MAXWELL/BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI MAY 4 2012
OKZ036-037-TXZ083-085-042115-
TILLMAN OK-JACKSON OK-WILBARGER TX-HARDEMAN TX-
330 PM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR TILLMAN...JACKSON...WILBARGER
AND HARDEMAN COUNTIES UNTIL 415 PM CDT...
AT 326 PM CDT...SHOWERS WERE OCCURRING IN A HOT AND DRY AIR
MASS. THESE SHOWERS WILL PRODUCE VERY LITTLE RAIN AT THE
GROUND...BUT WILL PRODUCE STRONG WINDS. THE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM OLUSTEE TO ODELL TO 6 MILES WEST OF
MEDICINE MOUND...MOVING EAST AT 35 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
ALTUS...VERNON...FREDERICK...TIPTON...CHILLICOTHE...MEDICINE MOUND...
OLUSTEE...ELDORADO...DAVIDSON...DUKE...HEADRICK...ELMER...
FRIENDSHIP...HUMPHREYS...ALTUS AIR FORCE BASE...FARGO...ODELL...
OKLAUNION AND HESS.
LAT...LON 3447 9965 3470 9965 3471 9918 3434 9892
3405 9912 3415 9981
TIME...MOT...LOC 2026Z 277DEG 31KT 3459 9949 3440 9943 3419 9970
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 417 PM CDT FRI MAY 4 2012 TXZ089-042145- ARCHER TX- 417 PM CDT FRI MAY 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ARCHER COUNTY UNTIL 445 PM CDT... AT 414 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF MEGARGEL...MOVING EAST AT 20 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... ARCHER CITY AND LAKE KICKAPOO. MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. LAT...LON 3340 9892 3360 9892 3377 9849 3341 9846 TIME...MOT...LOC 2114Z 252DEG 18KT 3352 9879 BURKE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT FRI MAY 4 2012
OKZ037>039-044-045-TXZ086-090-042245-
COTTON OK-TILLMAN OK-JEFFERSON OK-STEPHENS OK-COMANCHE OK-WICHITA TX-
CLAY TX-
516 PM CDT FRI MAY 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR COTTON...TILLMAN...
NORTHWESTERN JEFFERSON...WESTERN STEPHENS...SOUTH CENTRAL COMANCHE...
NORTHEASTERN WICHITA AND NORTH CENTRAL CLAY COUNTIES UNTIL 545 PM
CDT...
AT 515 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOVELAND...
MOVING EAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
WALTERS...TEMPLE...GRANDFIELD...GERONIMO...EMPIRE CITY...BYERS...
RANDLETT...CHATTANOOGA...HASTINGS...DEVOL...FAXON...HOLLISTER...
LOVELAND...COOKIETOWN...WAURIKA LAKE...CORUM...HULEN...TAYLOR AND
CHARLIE.
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3420 9896 3421 9896 3420 9897 3420 9898
3423 9898 3447 9897 3460 9797 3400 9802
TIME...MOT...LOC 2215Z 274DEG 35KT 3434 9868The Altus AFB radar (KFDR), 20 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
Damage occurred to numerous vehicles and homes in Grandfield. Monetary damage estimates were not available.
A couple power lines were downed.
The hail was reported on Interstate 44 near the Randlett exit.
The hail was reported near I-44. Damage was reported to numerous cars in the parking lot of the casino.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370833, 370835, 370836, 370837, 370839, 370840, 370842, 370843, 370844.